Georgia, 2018

Damaging Winds in Georgia, August 6, 2018

August 6, 2018 · NWS TAE · 6 events in 4 counties and zones

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 6, 2:49 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 6, 2:49 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
349 PM EDT Mon Aug 6 2018

Issued by National Weather Service Mobile AL

.NEAR TERM [Through Tonight]...

An upper high pressure system over the southeast states will
persist through tonight while an inverted upper level trough moves
westward over the northeast Gulf of Mexico. A surface ridge of
high pressure extending along the Appalachian Mountains to the
northeast Gulf of Mexico will remain largely in place, but models
are hinting toward a possible weak easterly wave forming late
tonight across northeast gulf. With the approach of the upper
level wave and a sea breeze pushing inland, the ongoing isolated
to scattered afternoon convection will persist throughout the
evening, and then gradually dissipate after midnight mainly across
the inland areas.

.SHORT TERM [Tuesday Through Wednesday Night]...

The inverted upper level trough will continue to move westward
from the northeast Gulf of Mexico to the north central gulf
throughout the day Tuesday. The combination of upper level
impulses associated with the trough moving over the forecast area
on Tuesday, decreasing stability due to strong surface heating and
another sea breeze pushing inland, isolated to scattered showers
and thunderstorms will re-develop early in the day and persist
through much of the day, with coverage decreasing slightly across
the eastern portions of the forecast area by late afternoon. Rain
chances are then a bit lower on Wednesday due to increased
subsidence and drier air beneath a region of high pressure that
moves overhead. With plenty of sunshine each afternoon, high
temperatures will range from 90 to 95 inland areas with heat
indices expected to top out between 101 to 106 degrees.

.LONG TERM [Thursday Through Monday]...

As broad troughing settles in over the eastern CONUS it
sandwiches the local area between it and high pressure to our
south. This brings a period of unsettled weather Thursday and
Friday as a west-southwest flow maintains deep layer moisture and
scattered to numerous showers and thunderstorms develop each day.
A series of shortwave troughs then act to deepen the broader
eastern CONUS trough on Saturday, causing it to dig southward
towards the Gulf Coast where it remains until Monday. This will
continue the pattern of unsettled weather for the local area
straight through the weekend and into early next week. Expect
temperatures to cool somewhat due to the increased coverage of
clouds and rain, with highs in the upper 80s to around 90 degrees.

&&

.AVIATION [Through 18Z Tuesday]...

Majority VFR conditions expected through the forecast period with
light northeast winds during the day. Isolated MVFR conditions
possible beneath scattered thunderstorms. Patchy fog is possible
early Tuesday morning prior to sunrise, but coverage near and
over TAF should be limited.

&&

.MARINE...

Weak high pressure across the southeast states will
gradually shift south over the eastern Gulf of Mexico through
midweek and then persist into the weekend. Favorable marine
conditions throughout the week with light winds and low seas. A
slight uptick in winds and seas can be expected heading into the
weekend.

&&

.FIRE WEATHER...

Surface high pressure will persist across the region
with relative humidity values remaining above critical thresholds.
Isolated to scattered showers and thunderstorm coverages expected
through midweek, with heat indices again climbing to between 100 to
106 Tuesday afternoon. Relative humidity values will remain above
critical thresholds for the next several days, so no red flag
conditions are forecast.

&&

.HYDROLOGY...

The St Marks river at Newport remains in minor flood stage and is
expected to fall below flood stage during the latter half of this
week. The Apalachicola and Ochlockonee rivers will hover in action
stage for the next several days with slow falls expected after
midweek. Though summertime showers and storms in the afternoon
are anticipated, no additional flooding is forecast.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  93  73  93  74 /  40  40  10  30  10
Panama City   76  92  75  89  76 /  30  50  10  20  20
Dothan        75  93  73  92  73 /  30  40  20  30  10
Albany        76  93  74  92  74 /  30  40  20  30  10
Valdosta      73  92  73  93  74 /  20  30  20  30  10
Cross City    73  92  74  91  75 /  20  20  10  20  10
Apalachicola  77  90  75  88  77 /  40  40  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...JP
SHORT TERM...TRC
LONG TERM...TRC
AVIATION...DRJohnson
MARINE...JP
FIRE WEATHER...JP
HYDROLOGY...DRJohnson

In the hours before

Special weather statement, Aug 6, 5:02 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
602 PM EDT MON AUG 6 2018

FLZ008-010-012-108-112-062230-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
602 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY...SOUTHEASTERN
WALTON AND SOUTHWESTERN WASHINGTON COUNTIES UNTIL 630 PM EDT/530 PM
CDT/...

At 602 PM EDT/502 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Panama City Beach, moving southwest at
10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Panama City Beach, Santa Rosa Beach, Eglin Air Force Base, Freeport,
Ebro, Seminole Hills, Gulf Resort Beach, Blue Mountain Beach,
Seaside, Bahama Beach, Sunnyside, Bunker, Grayton Beach, West Bay,
Inlet Beach, Port Washington, Bruce, Red Head, Pine Log and Laird.

LAT...LON 3042 8622 3038 8616 3038 8612 3039 8611
      3040 8612 3042 8612 3042 8614 3043 8612
      3043 8615 3044 8616 3048 8614 3046 8616
      3046 8619 3056 8613 3052 8584 3035 8573
      3014 8585 3034 8627
TIME...MOT...LOC 2202Z 042DEG 8KT 3036 8587

42-DVD
Special weather statement, Aug 6, 5:15 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
615 PM EDT MON AUG 6 2018

GAZ126-062245-
Lee GA-
615 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEE COUNTY UNTIL 645
PM EDT...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leesburg, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Leesburg, Albany, Starksville, Byne Crossroads, Stocks, Forrester,
Armena, Palmyra, Century, Jordan Place and Mossy Dell.

LAT...LON 3169 8402 3167 8401 3165 8402 3162 8405
      3162 8430 3169 8429 3169 8431 3170 8429
      3175 8429 3181 8412
TIME...MOT...LOC 2215Z 058DEG 14KT 3170 8414

42-DVD
Local storm report, Aug 6, 5:19 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
619 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     MARINE TSTM WIND GULF RESORT BEACH       30.23N 85.88W
08/05/2018  M40 MPH          BAY                FL   MESONET

            MESONET STATION XPAN, GULF RESORT BEACH,
            REPORT FROM SUNDAY.

&&
Special weather statement, Aug 6, 5:28 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
628 PM EDT MON AUG 6 2018

GAZ148-062300-
Berrien GA-
628 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BERRIEN COUNTY UNTIL 700
PM EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willacoochee, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nashville, Alapaha, Berrien Co A/P, New Lois, Allenville, Weber,
Glory and Bannockburn.

LAT...LON 3115 8304 3115 8316 3110 8317 3108 8328
      3137 8329 3139 8312 3136 8311 3133 8306
      3130 8306 3128 8304 3123 8305 3122 8304
      3121 8305
TIME...MOT...LOC 2228Z 331DEG 17KT 3130 8310

42-DVD
Special weather statement, Aug 6, 5:31 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
631 PM EDT MON AUG 6 2018

FLZ008-012-108-112-062300-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
631 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BAY AND SOUTHEASTERN
WALTON COUNTIES UNTIL 700 PM EDT/600 PM CDT/...

At 631 PM EDT/531 PM CDT/, Doppler radar was tracking a strong
thunderstorm 16 miles east of Santa Rosa Beach, moving west at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Santa Rosa Beach, Eglin Air Force Base, Freeport, Bruce, Portland,
Pine Log, Seminole Hills, Port Washington, Bunker, Grayton Beach,
Blue Mountain Beach and Rock Hill.

LAT...LON 3040 8629 3040 8623 3043 8626 3038 8616
      3039 8611 3043 8612 3044 8616 3048 8614
      3046 8619 3050 8620 3048 8622 3049 8626
      3066 8618 3052 8589 3044 8590 3045 8595
      3040 8600 3041 8590 3034 8591 3032 8633
TIME...MOT...LOC 2231Z 094DEG 8KT 3044 8599

42-DVD
Special weather statement, Aug 6, 5:42 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
642 PM EDT MON AUG 6 2018

GAZ125-127-129-145>148-161-062330-
Berrien GA-Tift GA-Lanier GA-Worth GA-Colquitt GA-Dougherty GA-
Mitchell GA-Cook GA-
642 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR COOK...BERRIEN...EASTERN
DOUGHERTY...NORTHEASTERN MITCHELL...NORTHWESTERN LANIER...COLQUITT...
SOUTHERN TIFT AND SOUTHERN WORTH COUNTIES UNTIL 730 PM EDT...

At 642 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Turner City to near Nashville. Movement was
south at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tifton, Albany, Nashville, Moultrie, Adel, Sylvester, Putney,
Lakeland, Sparks, Enigma, Omega, Ray City, Norman Park, Baconton,
Lenox, Poulan, Doerun, Ty Ty, Phillipsburg and Unionville.

LAT...LON 3096 8309 3098 8318 3103 8318 3103 8335
      3126 8423 3136 8422 3136 8420 3139 8420
      3143 8414 3144 8421 3162 8419 3162 8405
      3165 8402 3129 8305
TIME...MOT...LOC 2242Z 356DEG 23KT 3163 8410 3125 8317

42-DVD

The radar

The Moody AFB radar (KVAX), 112 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Worth

When
August 6, 5:45 PM EST
Where
Worth County, 0.63 mi WSW of Sylvester-Worth Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.547, -83.900

A tree was blown down onto Old State Route 50.

Thunderstorm Wind, Worth

When
August 6, 6:15 PM EST
Where
Worth County, 4.52 mi SW of Red Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.528, -83.977

A power line was blown down near Dogwood Lane and Wynn Drive.

Thunderstorm Wind, Mitchell

When
August 6, 6:35 PM EST
Where
Mitchell County, 4.7 mi NNE of Baconton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.430, -84.123

A power line was blown down along Highway 19 North and resulted in a grass fire.

Thunderstorm Wind, Calhoun

When
August 6, 7:15 PM EST
Where
Calhoun County, 2.87 mi ESE of Moye
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.600, -84.723

A tree was blown down onto Wayback Road.

Thunderstorm Wind, Calhoun

When
August 6, 7:32 PM EST
Where
Calhoun County, 3 mi SSW of Moye
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
31.570, -84.790

Widespread power outages occurred in western Calhoun county due to power lines down.

Thunderstorm Wind, Seminole

When
August 6, 8:25 PM EST
Where
Seminole County, Iron City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.010, -84.810

Scattered trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766107, 766108, 766109, 766110, 766111, 766112.